Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Jackson, KY

May 13, 2002Letcher County, Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2002, 8:43 AM EDT for Letcher County, Pike County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2002, 8:43 AM EDT (12:43 UTC)
Expired
May 13, 2002, 9:15 AM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:00 AM EDTThunderstorm WindCountywide, KYNumerous trees and power lines were downed by strong winds across much of Letcher county, including the towns of Millstone, Thornton, and Sandlick.
May 13, 9:10 AM EDTThunderstorm WindAshcamp, KYLarge trees were uprooted, and an outbuilding was overturned by strong winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 131243
SVRJKL
KYC133-195-131315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
841 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY
  LETCHER COUNTY

* UNTIL 915 AM EDT

* AT 841 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BLACKEY...OR  11 MILES WEST OF WHITESBURG...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLEMING-NEON AROUND 855 AM EDT
  DORTON AROUND 900 AM EDT
  VIRGIE AROUND 905 AM EDT
  ELKHORN CITY AROUND 910 AM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO *** MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
THIS MORNING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3723 8309 3706 8304 3719 8224 3741 8231

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 13, 3:15 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 AM EDT MON MAY 13 2002

06Z SFC ANALYSIS SHOWS TWO CENTERS OF LOW PRESSURE...ONE NEAR CLE
AND ANOTHER NEAR MEM...ALONG A WAVY FRONT PRESSING INTO KENTUCKY
FROM THE NORTHWEST. ON RADAR...THE NEAREST MCS DIED OUT JUST BEFORE
IT GOT HERE...BUT ITS GUST FRONT WAS ABLE TO SUSTAIN A LINE OF
STRONG THUNDERSTORMS THAT ARE CURRENTLY CROSSING OUR NORTHEAST
COUNTIES. JUST SCATTERED STRATIFORM RAIN FOLLOWS THIS. ON
SATELLITE...THE CLOUDS HAVE WARMED OVER THE EASTERN PORTION OF THE
FRONT WHILE COOLER CLOUD TOPS ARE PRESSING EAST INTO SOUTHERN
INDIANA ON THAT PART OF THE FRONT. EXPECT THESE TO MOVE EAST DURING
THE MORNING AS THINGS BECOME ACTIVE AGAIN IN A COUPLE OF HOURS.

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD AS THE
TROUGH FROM THE SOUTHERN PLAINS PASSES THROUGH TODAY AND ANOTHER
DROPS INTO THE OHIO VALLEY FROM CANADA TONIGHT. THE AVN IS JUST A
TOUCH FASTER THAN THE OTHER TWO AT 18 HOURS BUT THIS IS INCON-
SEQUENTIAL TO OUR WEATHER TODAY. THE NEWLY ESTABLISHED EASTERN
TROUGH THEN SLIDES EAST RETURNING KENTUCKY TO ZONAL FLOW. SEVERAL
SHORTWAVES WILL PASS THROUGH THE OHIO VALLEY IN THIS FAST FLOW
LATER IN THE WEEK.

AS FOR SENSIBLE WEATHER...THE MESSY SYSTEM MOVES THROUGH THIS
MORNING WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
BEFORE FROPA. HIGH PWS...IN THE 1.8 INCH RANGE...AND PLENTY OF UPPER
LEVEL DIVERGENCE WILL CONTINUE OUR THREAT OF HEAVY TO EXCESSIVE
RAINS. ACCORDINGLY...WILL ISSUE A STATEMENT LATER THIS MORNING
UPDATING THE STATUS OF THE FFA. THE WINDS WILL BE QUITE BREEZY JUST
AHEAD OF AND AFTER FROPA. EXPECT TEMPERATURES TO SLOWLY FALL IN THE
RAIN AND COLD POOLS FROM ANY THUNDERSTORM CLUSTER, AND EVENTUALLY IN
CAA ON NORTHWEST WINDS. FOR TONIGHT...NOT AS CLEAR CUT AS MOST POST
FRONTAL EVENTS. THE SECONDARY TROUGH...UPSLOPE FLOW...AND PLENTY OF
LOW LEVEL MOISTURE WILL KEEP A RISK OF SHOWERS OR DRIZZLE ACROSS
EAST KENTUCKY FOR MUCH OF THE NIGHT. WILL GO WITH A SMALL (20 TO 30)
POPS TONIGHT FOR MOST OF MY CWA. FOLLOWING THIS THE WEATHER WILL BE
MUCH MORE STRAIGHT FORWARD WITH HIGH PRESSURE AND MOSTLY CLEAR SKIES
THROUGH THURSDAY. BY THE END OF THE WEEK THOUGH ANOTHER FRONT BEGINS
PRESSING DOWN TOWARD THE OHIO VALLEY WITH WAVES RIPPLING ALONG IT.
LOOKS LIKE THUNDERSTORM CHANCES ARE JUSTIFIED FROM THURSDAY
AFTERNOON INTO SATURDAY WHEN THE MAIN SYSTEM PULLS OUT SIMILAR TO
THE ONE WE ARE FACING TODAY.

PREFER THE COOLER NGM MOS NUMBERS TONIGHT...THE REST ARE SIMILAR...
DID NOT DEVIATE MUCH.

AS FOR IFPS/GFE...POPULATED GRIDS WITH MESOETA TEMPS/WINDS THROUGH
60 HOURS. VERY LITTLE CHANGED BEYOND THAT.

WORK ZONES AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL.

PRELIMINARY CCF

LOZ 65/42 64/41 +2-0
JKL 66/41 62/45 +210

.JKL...FLOOD WATCH FOR ENTIRE CWA THROUGH 4 PM MONDAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 AM EDTSevere Thunderstorm WarningJKLLaurel, Whitley49 min
May 13, 7:34 AM EDTSevere Thunderstorm WarningJKLKnox41 min
May 13, 8:48 AM EDTSevere Thunderstorm WarningJKLLetcher, Pike27 min
May 13, 2:11 PM EDTSevere Thunderstorm WarningJKLClay, Owsley34 min
May 13, 2:24 PM EDTSevere Thunderstorm WarningJKLBreathitt36 min
May 13, 2:51 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Magoffin24 min
May 13, 3:14 PM EDTSevere Thunderstorm WarningJKLMartin16 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.